Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 4, 2017, 10:55 PM CDT for Crawford County, Missouri. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2017, 10:55 PM CDT (03:55 UTC)
- Expired
- Apr 4, 2017, 11:45 PM CDT
- In force
- 50 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, MO
The radar
The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 11:15 PM CDT | HAIL 0.5 | 6 Sw Steelville, MO | |
| Apr 4, 11:17 PM CDT | HAIL 0.88 | Cuba, MO | |
| Apr 4, 11:24 PM CDT | HAIL 0.7 | 2 W Steelville, MO | |
| Apr 4, 11:26 PM CDT | HAIL 0.88 | Cuba, MO | NICKEL-SIZED HAIL COVERED THE GROUND. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 743 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 12.5
The text
As transmitted.
953
WUUS53 KLSX 050355
SVRLSX
MOC055-050445-
/O.NEW.KLSX.SV.W.0051.170405T0355Z-170405T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1055 PM CDT TUE APR 4 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Crawford County in east central Missouri...
* Until 1145 PM CDT.
* At 1054 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Rolla to 14 miles south of St.
James to near Salem to 7 miles east of Licking, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sullivan, Cuba, Steelville, Bourbon, Leasburg, Cherryville, St.
Cloud, Dillard, Cook Station, Davisville and Rosati.
This includes Interstate 44 in Missouri between exits 203 and 218.
This also includes Onondaga Cave State Park and Dillard Mill
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9131 3779 9131 3779 9153 3816 9153
3820 9136 3820 9110 3799 9109 3774 9110
3774 9115 3770 9115
TIME...MOT...LOC 0354Z 241DEG 34KT 3807 9174 3778 9158 3765 9159 3747
9173
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Byrd1 follow-up statement
302
WWUS53 KLSX 050418
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1118 PM CDT TUE APR 4 2017
MOC055-050445-
/O.CON.KLSX.SV.W.0051.000000T0000Z-170405T0445Z/
Crawford MO-
1118 PM CDT TUE APR 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CRAWFORD COUNTY...
At 1117 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Cuba to Steelville to near
Cherryville to 10 miles west of Viburnum, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sullivan, Cuba, Steelville, Bourbon, Leasburg, Cherryville, St.
Cloud, Dillard, Cook Station, Davisville and Rosati.
This also includes Onondaga Cave State Park and Dillard Mill
Historic Site.
This includes Interstate 44 in Missouri between exits 203 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9131 3779 9131 3779 9153 3816 9153
3820 9136 3820 9110 3799 9109 3774 9110
3774 9115 3770 9115
TIME...MOT...LOC 0417Z 231DEG 38KT 3812 9151 3799 9136 3782 9133 3769
9132
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ByrdWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 8:52 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 4, 8:52 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 852 PM CDT Tue Apr 4 2017 .UPDATE... Issued at 850 PM CDT Tue Apr 4 2017 Line of showers and thunderstorms over western Missouri will continue to move east this evening and move into central Missouri between 9-11 pm and eastern Missouri thereafter. Latest objective analysis shows that the line that is currently severe near SGF is outrunning its limited amount of MUCAPE, so it should only have a limited wind threat as it moves northeast into parts of east central and southeast MO. Otherwise, still expect the CWA to see widespread showers and thunderstorms tonight as the shortwave trough currently over the southern Plains rotates around the upper low and through our area by early Wednesday. The area still looks on track to get 1 inch or more of rainfall tonight with locally higher amounts where the heaviest thunderstorms area. Temperatures still look good for tonight. Britt && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 305 PM CDT Tue Apr 4 2017 The synoptic pattern early this afternoon features a potent and compact PV anomaly ejecting into the Central Plains. This feature will be the main focus of the period, as it will bring showers/thunderstorms to the region tonight into Wednesday. The latest objective surface analysis shows a surface warm front stretched across portions of central/eastern OK northeastward into northwest AR and southwest MO. To the north of this boundary, weak mid-level frontogenesis coupled with some weak elevated instability was leading to a band of showers, with even an isolated rumble or two of thunder. This fgen band is expected to weaken/dissipate with time this evening as it pushes off to the east/northeast. Attention will turn to the southwest this evening as the strong PV anomaly ejects out into the Central Plains. The approaching large- scale forcing for ascent atop a developing low pressure system will lead to showers/thunderstorms developing late this afternoon over OK, spreading northeastward along the surface warm front/surface low intersection overnight into central/eastern MO and western IL. The large scale forcing with this system is impressive with a coupled upper-level jet structure and a negatively-tilted mid-level trough axis. This will lead to deep vertical motion along/north of the warm front as a low-level jet around 50 knots focuses into the boundary across south-central MO. What will be lacking with this system, however, is favorable thermodynamics for severe weather. Most of the latest hi-resolution guidance and CAMs suggest that any surface-based instability will be hard pressed to make it any further into the LSX CWA than central/south-central MO. Even elevated instability will be rather meager, with values of 500-750 J/kg expected across the area. While the strong forcing for ascent may compensate a bit for the poor thermodynamics, the severe weather risk looks fairly marginal in our area and agree with the SPC Dy1 Outlook. Given the strong forcing and deep-layer moisture convergence, this system should be an efficient rainfall producer. Amounts of 1-2 inches are possible tonight into Wednesday (locally higher) which may create a few minor flooding concerns. Convection associated with the main warm advection wing of this developing strong storm system will have pushed to the east by Wednesday morning, perhaps allowing for a bit of a lull in the shower/storm coverage in the mid morning hours. However, by the late morning hours and into the afternoon hours low to mid 50s dewpoints will pool ahead of the deepening surface low which will track through central/eastern MO and into western IL. Above this, a deepening upper-level low center will move overhead, helping to steepen mid-level lapse rates. This will allow for surface-based instability (1000-2000 J/kg) to develop across extreme eastern MO and much of western/central IL. While the better jet-level dynamics and stronger low-level wind fields look to focus just to the east of the region, think there will be a small window (from about noon-4PM) where we could see some strong to severe convection, mainly across portions of Illinois. A slower progression of this system would increase this severe threat, while a quicker progression would diminish it, thus continue to monitor the latest forecasts as we fine tune the details. KD .LONG TERM... (Wednesday Night through Next Tuesday) Issued at 305 PM CDT Tue Apr 4 2017 A strong storm system moving thru our region will be ongoing at the start of the period, with the overall system deepening and steering a bit more to the right as it travels eastward. Again it appears the lack of cold air to tap, the slowness of the system in fully maturing and closing off, and its track that looks too far to the north, should keep pcpn-types all liquid as it moves thru any wet snow chances looking pretty slim. Even if it were to occur, it would still be fighting the usual issues of boundary layer temps and warm ground for anything to stick. The NAM, and to a lesser extent the EC, once again is the most aggressive in showing potential for wet snow to mix in on the back side of the system but even there the window is pretty small. Otherwise, should begin the period with high PoPs for pcpn for most areas, trending downward steadily thru Wed night with pcpn coming to an end, possibly carrying over after sunrise Thursday morning for a part of southern IL. Despite the clouds on the backside of the departing system, temps should edge into the 30s early Thursday morning, rebounding to a below average temp day on Thursday afternoon with readings in the 50s. EC and GFS continue to show signals for some diurnally driven SHRA south of I-70, which appears to be more of a timing issue on where an upper level disturbance will be at max heating. Have had a slight chance mention past couple days and do not see a valid reason on dropping it at this time. Any showers that do develop should dissipate by sunset. A dry period is then expected for Friday thru Sunday, beginning with what could be some patchy frost potential early Friday morning with mins in the low-mid 30s. Winds look very marginal still for frost with the RIDGE axis setting up more to the west (near KS/MO border) than I would like, and still being 3 days out, have opted to leave out of this package but will bear watching on whether a headline is needed or not. Temps should edge closer to normal on Friday, with a bigger warmup set for the weekend, with Sunday still looking to be the warmest, with max temps approaching 80F expected. Flow aloft becomes southwest by Sunday morning, but any rain chances look to hold off until later Sunday night and thru early next week. Mild to warm temps will persist ahead of a cold front that will drop down by Tuesday along with the return of SHRA/TSRA. SPC has a Day 6 outlook for a small part of our area with the greater likelihood/better model consensus for areas to the west. TES && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 648 PM CDT Tue Apr 4 2017 Line of storms currently along the MO/KS border will spread northeastward across central/eastern MO and western Illinois later this evening and overnight. The showers and scattered thunderstorms will continue into most of the day Wednesday as an upper level storm system moves across the area. MVFR/possible IFR conditions are likely with thunderstorms tonight, and MVFR and IFR ceilings will move into tonight and tomorrow with the the showers under the storm system. SPECIFICS FOR KSTL: Showers and thunderstorms will move into the terminal from the west after midnight and persist through the night into Wednesday as an upper level storm system moves across the area. MVFR/possible IFR conditions are likely with thunderstorms tonight, and MVFR and IFR ceilings will move into tonight and tomorrow with the the showers under the storm system. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 4, 3:38 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 338 PM CDT Tue Apr 4 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 338 PM CDT Tue Apr 4 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated severe storms are possible late this evening and overnight across central, east-central, and southeast Missouri. The primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of severe storms will be possible during the early to mid-afternoon hours of Wednesday across southwest Illinois. The primary threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 11:30 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Iron, Washington | 45 min |
| Apr 5, 12:20 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Sainte Genevieve, Saint Francois, Saint Louis, Washington and 1 more | 40 min |
| Apr 5, 1:27 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 25 min |
| Apr 5, 2:18 AM CDT | Flash Flood Warning | LSX | Crawford, Iron, Washington | 6 hr |
| Apr 5, 5:26 AM CDT | Areal Flood Advisory | LSX | Saint Louis | 4 hr |
| Apr 5, 8:09 AM CDT | Areal Flood Warning | LSX | Crawford | 3 hr |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Callaway, Osage | 6 days |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 6 days |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 5 days |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 4 days |
| Apr 5, 10:07 AM CDT | River Flood Warning | LSX | Lewis | 3 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Lewis | 8 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Marion | 8 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Ralls | 5 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Pike | 7 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Pike | 9 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Lincoln | 7 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Saint Charles | 11 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Saint Charles | 7 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Perry, Sainte Genevieve | 10 days |
| Apr 5, 1:51 PM CDT | River Flood Warning | LSX | Lincoln | 37 hr |
| Apr 5, 4:44 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 46 min |
| Apr 5, 6:11 PM CDT | Areal Flood Advisory | LSX | Saint Louis, City of Saint Louis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.